Bad Lantus?

Discussion in 'Welcome to the Group - Post an Introduction Here' started by susang, Jan 16, 2015.

Thread Status:
Not open for further replies.
  1. susang

    susang Member

    Joined:
    Jan 14, 2015
    Our cat his been on Lantus for about a month but his BG remains in the 500s. He's losing weight too, we are beside ourselves and so helpless. Brought him in to the vet again 2 days ago, after they had raised the dosage from 2 units to 3 units 4 days before that. I spoke to the pharmacist at our drug store who is willing to replace the vial, he couldn't find anything to make him think it had been handled wrong on his end but is sympathetic to our situation. If the vial we have is bad for any reason would it be dangerous to give our cat the 3 units with a new vial? Now I have this new worry. So freaked out by all this.
     
  2. BJM

    BJM Well-Known Member

    Joined:
    Oct 6, 2010
    Welcome to FDMB.

    A few questions need answers to help you:

    What are you feeding? If it is dry food of any sort, that may be part of the problem. Even some of the prescription foods are no better than over the counter Friskies canned pates; they're only more expensive.

    Have you tests before the shots, or around +5 to +7 hours after the shot? More?
    Dose adjustments should be based on the nadir, the lowest glucose post-shot, not on the pre-shot levels. We have a spreadsheet grid for tracking the tests which can be helpful in identifying what may be happening.

    It is possible that you have a high dose cat. There are a number of conditions which may explain elevated glucose. we typically look at those when the insulin dose is up around 6 units or so, twice a day.
     
    Last edited: Jan 16, 2015
  3. susang

    susang Member

    Joined:
    Jan 14, 2015
     
  4. susang

    susang Member

    Joined:
    Jan 14, 2015
    He has always been fed canned food with very low carbs. He was diagnosed with diabetes after a pancreatitis attack, everything was fine (running, playing etc.) then he threw up and didn't eat all day, we took him in the emergency hospital the next morning and he was diagnosed with the pancreatitis after an ultrasound and diabetes. Yes, to the tests between shots at the vet and the fructosamine test two time and BG is still high. We are not home testing yet as we are so new to this, just learning and we've been at the vet so many times. He had a week bout with diarrhea and has just come off Flagyl, at least the diarrhea has stopped. He is on 3 units now, as explained in my first email, when he came out of emergency they seem to have had him regulated on 2 units but of course he was only there for 2 days. I understand that maybe the pancreatitis might not be totally resolved and could elevate the BG.

    My pharmacist will replace it for us for free for good-will, but then if the vial we had was bad is there any chance the 3 units could be dangerous?
     
  5. BJM

    BJM Well-Known Member

    Joined:
    Oct 6, 2010
    If it were a bad vial causing the lack of response, then yes, it could be dangerous. I would drop to 1 unit if you think that really is the case. Note that pancreatitis may cause elevated glucose levels, too.

    Once you're home testing, you'll be able to see very quickly if the dose needs to go back up .. after wIting 3-5 days due to the carry over effect of Lantus. Each shot builds a bit on the previous shot, so you have to be patient for that to happen.

    You will see increased thirst, hunger, and urination when the insulin dose is insufficient, too.
     
  6. susang

    susang Member

    Joined:
    Jan 14, 2015
    Also, he is still drinking a ton...like a cup of water every 12 hours. We've already changed bets once and just don't know what to do. Are we overly worried or they not worried enough? He's lost tons of weight and doesn't have the energy in him anymore. The change was swift and unbelievable.
     
  7. susang

    susang Member

    Joined:
    Jan 14, 2015
    Last response should have said "changed vets", not bets.
     
  8. BJM

    BJM Well-Known Member

    Joined:
    Oct 6, 2010
    The weight loss is because insulin allows the body to use the glucose for fuel. Not enough insulin means no fuel, means starving in the midst of plenty. Start by getting the replacement vial asap.

    Also, please pick up some urine ketone and glucose testing strips from the pharmacy (es KetoDiaStix]. These are used to test for ketones and glucose in the urine and provide clues on control. Ketones are formed by fat breakdown for calories. Too many ketones may indicate diabetic ketoacidosis, a potentially fatal and expensive to treat complication of diabetes. By testing for these, you'll be warned early, while there is time to intervene and help your cat.

    Finding glucose in the urine means that blood levels are above the renal threshold around 240 mg/dL depending on the cat. It isn't as precise as blood testing, but is still useful to know.
     
    Last edited: Jan 17, 2015
  9. Elizabeth and Bertie

    Elizabeth and Bertie Well-Known Member

    Joined:
    Sep 6, 2010
    Hi Susan,

    I'm so sorry to hear that you're having all this stress in addition to having to deal with the original diabetes diagnosis.

    I'm seconding BJ's advice that you buy a tub of ketodiastix and test your kitty's pee for ketones.
    This will probably just be a precautionary measure (Seeing that a pee sample is negative for ketones can help to bring some peace of mind.) But if there is anything more than a trace reading then a vet visit will be needed ASAP.
    In addition to testing your kitty's pee do also have an awareness of how his breath smells. Breath that smells fruity (peardrops) or like acetone can also be another indicator of ketones.
    Here's a page of pics and info on urine testing that may be helpful.
    http://www.sugarpet.net/urine.html

    Chin up, Susan. The likelihood is that the situation will improve soon.
    Meanwhile, take good care of yourself. Get good rest. And remember to breathe...

    We are here to help in any way we can.

    Big reassuring hug to you, :bighug:

    Eliz
     
  10. susang

    susang Member

    Joined:
    Jan 14, 2015
    Hi BJ and Eliz,
    Tears of relief in my eyes, thank you so much for your suggestions and reassurances. I will go out and try to find the ketodiastix today. The vet has so far said that there is protein in the urine but not ketones...we were there 3 days ago. One vet is also saying we should come back for a curve after two weeks, the other vet says a curve can show stress from the cat getting his blood taken so frequently and stick to the fructosomine test (which we did last week and the reading were all high). How do you feel about those tests?

    BTW, they suggested to replace the insulin and drop to just 2 units of Lantus (just one time), if he is okay which he was this morning then go back to the 3 units for the next shot after 12 hours and so on.

    So many questions, sorry...is it possible he is insulin resistant to this insulin or all insulins? These high readings and all the drinking and peeing is so hard to see him go through.
     
Thread Status:
Not open for further replies.

Share This Page